Sei sulla pagina 1di 2

Angioedema with ACEI/ARB cross reactivity

Angioedema in most cases is shown to be idiopathic, but may also be


hereditary or acquired. The main symptom of angioedema is swelling beneath the
skin such as the deep dermis or subcutaneous tissue and is considered a
consequence of vascular leakage.1 It may be caused by an allergic reaction in
which mast cells, as well as many other immune-mediated cells such as
macrophages, dendritic cells, monocytes, eosinophils, lymphocytes and endothelial
cells, have been shown to be involved in its pathogenesis. In many cases, the cause
of angioedema is not able to be determined, however medications such as
angiotensin-converting enzyme inhibitors have been associated with causing this
allergic reaction. Other causes may include insect bites, pollen, animal dander, and
foods such as berries, shellfish, or eggs to name a few. Swelling typically occurs
around the eyes and lips, and welts may also develop on the surface of the skin.1,2
Some other symptoms that may be associated with angioedema include
abdominal cramping, difficulty breathing, and swollen eyes, mouth, nose or throat.
Mild symptoms typically do not warrant treatment, however difficulty breathing is
an emergency situation that will need prompt intervention, likely with epinephrine.
Some medications other than epinephrine that may be used to treat angioedema
include antihistamines or anti-inflammatory medications such as corticosteroids.
Other than with cases of anaphylaxis in which there would be difficulty breathing
and intubation may even be necessary, when breathing is not impaired it is usually
harmless and goes away within a few days.2
Angioedema may occur after the first dose of an ACE inhibitor, or at
any time during the course of therapy. 3,5 There is a higher risk for
angioedema with regards to race in African American patients compared to
Caucasians with the adjusted relative risk being about 3-4.5.3 The
mechanism of ACE inhibitor induced angioedema is hypothetically linked to
its mechanism of interfering with the breakdown of bradykinin, and is not
considered to be drug-specific (i.e may occur with any agent in this class).4
The exact mechanism of angioedema associated with ACE inhibitors has not
been determined however, since no definitive increase in bradykinin plasma
concentrations during attacks of angioedema have been shown.
Angioedema manifested by recurrent episodes of facial swelling will resolve
upon withdrawl of the ACE inhibitor.5
Since ACE inhibitor-induced anaphylaxis has been proposed due to
accumulation of bradykinin, many assume that angiotensin II receptor
antagonists wouldn’t cause this type of reaction. Yet there has been a report
of angioedema in a 52-year old man within 30 minutes of first dose of
losartan 50mg, and another single case mentioned in losartans package
insert (1 case among 4,058 patients).6 Also, an international safety update
reported 13 cases of angioedema based on 200,000 patients.7

References:
1. Kaplan AP. Urticaria and angioedema. In: Adkinson Jr, NF. Middleton's Allergy: Principle and
Practice. 7th ed. Mosby; 2009:1061-81.
2. MedlinePlus Medical Encyclopedia
3. DRUGDEX (micromedex)-ace inhibitors
4. Byrd JB, Adam A. Angiotensin-converting enzyme inhibitor-associated angioedema. Immunol
Allergy Clin North Am. Nov 2006;26(4):725-37..
5. Meylers side effects of drugs . 15th edition 2006 editor JK Aronson. Oxford, UK angiotensin-
converting enzyme inhibitorsp231
6. Acker CG, Greenberg A. Angioedema induced by the angiotensin II blocker losartan. N Engl J
Med 1995;333(23):1572.
7. Hansson L. Medical and cost-economy aspects of modern antihypertensive therapy-with
special reference to 2 years of clinical experience with losartan. Blood Press Suppl 1997;1:52-
5.